ABSTRACT: Post-transplant diabetes mellitus, a complication due to corticosteroids and the calcineurin inhibitors, cyclosporine and tacrolimus (FK506), is commonly regarded as a form of type-2 (adult-onset) diabetes mellitus. Diabetic ketoacidosis, which requires relative insulin deficiency to impair fatty acid metabolism, is a complication of type-1 diabetes mellitus. We report three patients who presented with diabetic ketoacidosis post-transplant. All three patients presented with severe hyperglycemia, significant ketosis and metabolic acidosis of variable severity. One patient was a renal transplant recipient on a cyclosporine-based regimen. The other two patients were liver transplant recipients receiving either cyclosporine or tacrolimus-based immunosuppression. Both of the liver transplant recipients were found to have moderate to high serum levels of calcineurin inhibitors on presentation. The liver recipient on cyclosporine (Neoral) had a 4 hour post-dose level of 388 ng/ml and the patient on tacrolimus was found to have a trough level of 21.2 ng/ml. Our experience suggests that post-transplant diabetes mellitus, in association with calcineurin inhibition, may result in ketoacidosis either secondary to relative beta cell dysfunction, peripheral insulin resistance, or a combination of the two effects. Post-transplant diabetes mellitus can be an atypical form of adult-onset diabetes with features of both type I and type II diabetes mellitus.
Transplant International 02/2000; 13(1):69-72. · 2.92 Impact Factor